Mrs Robinson was a 57-year-old woman who presented with an irritating paroxysmal dry cough. It appeared to have persisted following a chest infection three months earlier.
She had coryzal symptoms with a sore throat and purulent sputum. She has never smoked and speaking at presentations was an important part of her job.
The cough failed to respond to two courses of amoxicillin and cleared spontaneously to a point. Now the cough was dry and paroxysmal and was being noticed at work. There was no associated wheezing or nocturnal symptoms and her chest was clear.
The patient had been diagnosed with essential hypertension two years earlier (163/96mm Hg) and developed a dry cough shortly after initiation of perindopril. This settled with discontinuation of the drug and replacement with candesartan. Her BP remained controlled for more than a year but then increased to 185/96 mm Hg.
Her medication compliance was good but her BMI was 38.1 and recent blood tests had revealed impaired fasting glucose. She was changed back to an ACE inhibitor ramipril 2.5mg and amlodipine 10mg.
Investigating the cough
Mrs Robinson was reviewed and ramipril was stopped for a month as a possible cause for the cough, given that she had reacted similarly with perindopril. She remained on amlodipine 10mg.
A 24-hour BP tape had suggested a degree of white coat hypertension and BP readings were 138/83mm Hg.
The cough persisted with no exacerbating factors. There was no postnasal drip, voice change or retrosternal pain although there was occasional water brash. The office where she worked had no air conditioning and there were no other sufferers.
She felt habit cough was unlikely.
ENT and abdominal examination were unremarkable as was spirometry. Blood profile, including FBC, U&Es, LFTs and helicobacter serology, was negative.
My working diagnosis with the cough, raised BMI and water brash was that this was gastro-oesophageal reflux disease (GORD). I commenced her on a full dose PPI with monthly review (lansoprazole 30mg) with associated lifestyle advice.
After four weeks, the cough did seem to be better although it was still troublesome. The water brash symptoms had improved. My diagnosis was still GORD and I was planning to continue the PPIs for a further four weeks.
However, we were experiencing a UK heat wave at the time and Mrs Robinson was frustrated that her bilateral ankle swelling was preventing her getting her shoes on.
As a result, she was reluctant to carry on with the amlodipine 10mg. Her BP was fine and so we titrated down and stopped the amlodipine and started her on furosemide 20mg. The cough went overnight suggesting amlodipine as the likely culprit.
Amlodipine and cough
Cough is listed as a side-effect of amlodipine in prescription formularies but it is rare, occurring in <0.01 per cent of patients. Cough is more common when amlodipine is combined with other ACE inhibitors.
The cough caused by ACE inhibitors is thought to be due to a rise in bradykinin, which is a peptide causing blood vessel dilation and thus lower BP.
ACE inhibitors raise bradykinin as part of their therapeutic effect. The mechanism of amlodipine causing cough is not fully understood but consider it as a culprit for a persistent cough.
- Dr Croton is a GP in Birmingham